How do you know the differences between a new pump user, and a not-so-new pump user?
New pump users are still trying to figure out where to hang their pump while they try on new clothes. They have yet to hear any alarms, and they are still learning the multiple features and uses of their insulin pumps.
The not-so-new pump user has accepted the reality of pump therapy. These individuals would feel completely lost if their pumps were no longer a part of their blood management routine. The initial excitement of being pumped might have worn off, and has been replaced by boring routines. On the other hand, they may have begun the steps of fine tuning blood glucose levels, integrating the tools of basic problem solving as a powerful weapon in the constant battle for successful diabetes control.
As the pump population increases its numbers of long-time pumpers, new challenges arise for pump users and their health care professionals. As the time progresses from the initial pump training and intense educational sessions, some pump users are simply forgetting the basics.
Here is a quiz that may help determine if you are an "old timer," and in need of a pump management overhaul. As is the case with diabetes management practices, for every good question asked, you will receive at least two correct answers. Although other options may indeed exist, select the best answer of the choices provided. Answers will appear on the next page.
1. If you are experiencing frequent episodes of hypoglycemia around 4 a.m., this may be:
(a) a reason to eat more food before going to bed.
(b) suggestive of abnormal protein utilization and glycogen storage.
(c) an acceptable consequence of an entertaining night life.
(d) a suggestion to reevaluate your basal rates.
2. What do the letters of DKA represent?
(a) Diabetic Ketoalkalosis
(b) Dangerous Ketone Affliction
(c) Diabetic Ketoacidosis
(d) Diabetic Kenoacidosis
3. What is the only way to determine the correct placement and proper function of a new infusion set?
(a) Wait for a small amount of blood to appear after removing the introducer needle.
(b) Check blood glucose levels two to three hours after placing the infusion set.
(c) Visually inspect the infusion set and adhesive for proper skin contact.
(d) Follow manufacturers' recommendations which will ensure proper function
4. DKA is a combination of:
(a) high blood glucose, ketone production and dehydration.
(b) high blood glucose, nausea and vomiting, and ketone production.
(c) ketone production, dehydration and acetone breath.
(d) ketone production, nausea and vomiting, and abdominal cramping.
5. Which of the following is NOT a key component to good glucose control?
(a) Routine blood glucose monitoring.
(c) Routinely changing the infusion set on a timely basis.
(d) Avoiding refined sugar in your methods of meal planning.
6. Which would not be a pump-related cause of hyperglycemia?
(a) Incorrectly calculating carbohydrate totals.
(b) Inappropriate pump programming.
(c) Empty insulin reservoir or cartridge.
(d) "One day too many" infusion sites.
7. To prevent the onset of DKA, which solution should receive FIRST priority?
(a) Replacing a potentially infected infusion site.
(b) Immediate insulin via syringe.
(c) Determine the cause of the high glucose levels.
(d) Increase fluid intake to flush ketones.
8. Which of the following would LEAST likely be signs and symptoms of a pump site infection?
(a) Elevated blood glucose levels.
(b) Pain at the infusion set site.
(c) Erratic blood glucose levels.
(d) Reddened and/or heated skin.
9. If no specific cause and solution are easily determined when dealing with increased glucose levels, your best option would be to:
(a) remove your pump, and return to injections.
(b) call your physician immediately.
(c) change the infusion set.
(d) not worry. It doesn't matter if it's too high.
10. If your HbA1c values are creeping up, it might be a good idea to:
(a) accept this fact as normal.
(b) hand the problem to you physician.
(c) reconsider insulin pump therapy.
(d) go back to the basics of pump therapy.
- - - - -
1. (d) It is not unheard of to have the occasional low reading. This may be due to unusual activity, or an over bolus for food intake. If abnormal (too high or low) BG levels are repeating on a frequent basis, especially during fasting times, this may suggest that your basal rates are set too high and low.
2. (c) Diabetic Ketoacidosis is a condition in which your blood pH becomes too acidic.
3. (b) You are on the right track if you follow the proper steps to infusion set placement and things appear normal. The only way to check for proper infusion set placement is to determine if you are receiving adequate insulin. The only way to determine this is through blood glucose monitoring.
4. (a) DKA occurs with high blood glucose levels, ketone production and dehydration. Nausea and vomiting, abdominal cramping and acetone breath are symptoms of bigger problems.
5. (d) Blood glucose monitoring, accurate carbohydrate counting and proper technical management play key roles in successful glucose control.
6. (a) Incorrectly calculating carb totals can lead to hyperglycemia no matter what your method of insulin delivery.
7. (b) If blood glucose levels are steadily rising, your body needs insulin immediately. Waiting to bolus with a new infusion set only delays insulin delivery.
8. (c) Erratic BG levels are not typical of a site infection. They may, however, be a sign of inaccurate bolusing for consumed carbs, sporadic exercise, irregular sleep or stress.
9. (c) If all else fails, change the infusion set.
10. (d) You may be overlooking the obvious.
If you were able to correctly answer most questions, great work! Knowing the correct answers is the first step.
If you were unsure of many answers, it might be worth your time to make an appointment with members of your diabetes team. Get a tune up and continue pumping successfully.Click Here To View Or Post Comments